Is the Rash Around my Incision an Allergic Reaction? (photo)

The "skin glue" came off of my incision 2 days ago ( i am 14 days post op) and I have developed a rash on the incision where the glue was and even extending out. There is no drainage or heat, just really itchy. It acts like an allergic reaction. I started treating it with a hydrocortisone cream today. How often is it ok to apply it?

Doctor Answers (13)

Rash Around my Incision

+2

This does look like an allergy to the adhesive. But that is not the only possibility, so be certain that your own surgeon is in the loop on this. Most over the counter hydrocortisone preparations suggest twice daily applications. Although the dosing is low, steroids can interfere with wound healing.

Thank you for your question, best wishes.j

 


Seattle Plastic Surgeon
4.5 out of 5 stars 31 reviews

Skin Rash After Breast Augmentation #breastimplants

+2

I would see your surgeon for sure to make sure it is not anything bigger than you think. But if it truly is a reaction and only itches, cortisone cream may be fine, but again, it is always a good idea to speak to your surgeon ASAP especially with an implant beneath that redness.

Richard J. Brown, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 14 reviews

Itching rash on incision.

+2

You have a topical dermatitis.  It is a local allergic reaction due to either the glue or the tape over the incision.  It will resolve without treatment but will get better quicker with a topical steroid cream.  Consult your physician.

Talmage Raine MD FACS

drraine.com

Talmage J. Raine, MD
Chicago Plastic Surgeon
4.5 out of 5 stars 8 reviews

You might also like...

Skin rash

+1

Based solely on your story and photo, it is likely that you developed a rash to the tape or glue at the incision site. I suggest you follow with your doctor in terms of treatment. Many would suggest low dose topical steroid cream.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Skin Rash Following Breast Augmentation

+1

Sorry to hear about the skin rash you are experiencing following your breast augmentation.  The picture you provided is consistent with an allergic reaction  due to topical products which could include; antibiotic ointment or "skin glue". Eliminating the source of the rash is an important first step and this is typically followed with topical hydrocortisone creams.  You should have your physician evaluate the problem to make sure you are receiving the proper treatment. This type of problem typically resolves rather quickly if treated properly. 

Good luck to you. 

 

Steven L. Ringler, MD, FACS
Grand Rapids Plastic Surgeon
5.0 out of 5 stars 26 reviews

Rash at incision site

+1

It does appear your had a reaction to the adhesive. Using hydrocortisone cream is what I recommend in my patients, but you should make sure it is okay with your surgeon first.

Ronald J. Edelson, MD
San Diego Plastic Surgeon
5.0 out of 5 stars 8 reviews

This is typical for allergic reaction to adhesive.

+1

This looks like an allergic or hypersensitivity response to the skin adhesive your surgeon used. Though the vast majority of patients do not have this response to surgical adhesives, you appear to be in a tiny minority who do. And although this is (almost certainly) self-limited and not of concern, it is natural to consider alternative diagnoses of greater concern, just in case we might be wrong.

Since your skin glue "just came off" on post-op day 12, it is likely that your incision is sealed and intact (and it looks that way in your photograph, but in-person evaluation is better). But is it possible that in the glue "coming off" a tiny opening may have been created in the not-yet-completely healed and durable incision line? Could bacteria enter this microscopic opening and an infection be starting? Doubtful, but possible, and direct examination (and possibly a few days of oral antibiotics) may be in order. If in fact it turns out to be an early infection (I don't really think it is, but then again, I haven't seen anything but your photograph), hydrocortisone cream will NOT be a good thing.

If you and most of us here are right in diagnosing an allergic reaction, simply washing the skin gently and keeping it dry and protected while observing for further redness and irritation is really all that is needed. Hydrocortisone cream may help minor inflammation improve, but this already looks minor, and it should already be better after two days.

BTW, the most common patient response to incisional appearance such as this would be application of antibiotic ointment. This, of course, is because patients more commonly worry about infection rather than hypersensitivity or allergic reactions! Applying Bacitracin (single antibiotic ointment) would likely be unnecessary but non-harmful, and the (probable) allergic response would settle on its own.

But many patients would choose Mycitracin or Neosporin (triple antibiotic) ointments, and Neomycin (the third antibiotic in these onitments) causes allergic reaction with repeated application in as many as 10% of the population, so redness, inflammation, and even open blisters could form, looking just like an infection (most people think of infection first, not what's really going on--a hypersensitivity or allergic response). The usual response is to glop on more triple antibiotic ointment, making things worse! I've even seen patients with this who saw their regular physician before returning to their plastic surgeon, and their doctor prescribed strong oral antibiotics for what looked like a worsening infection, when in fact the only thing necessary was to STOP the ointment! Wrong diagnosis leads to incorrect treatment, and leads to problems getting worse (and more expensive), not better!

So the best advice of all: see your plastic surgeon, who has the most vested interest in making the proper diagnosis and responding appropriately. Self-diagnosis and treatment is not recommended, especially if you end up being wrong! Best wishes and Happy New Year!

 

Richard H. Tholen, MD, FACS
Minneapolis Plastic Surgeon
5.0 out of 5 stars 118 reviews

Is the Rash Around my Incision an Allergic Reaction?

+1

Please see your surgeon for IN PERSON care for this issue! I recommend PO antibiotics and local care with antibiotic cream and cleaning. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 61 reviews

Allergic Reaction after Breast Augmentation

+1

   You can apply the hydrocortisone cream to the area twice a day.  Do not use it longer than one week, as this tends to thin the skin.  In addition, see your plastic surgeon.

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 194 reviews

Possible contact dermatitis around an incision

+1

It does look like you have developed some degree of contact dermatitis.  You can try some over the counter hydrocortosone 1% cream, if it does not rapidly improve then you should be seen by your plastic surgeon.  It is also possible that this is fungal in origin and steroid will not totally treat this condition.

Jeffrey Zwiren, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.